Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

June 17, 2019Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 17, 2019, 3:02 PM CDT for Freeborn County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2019, 3:02 PM CDT (20:02 UTC)
Expired
Jun 17, 2019, 3:30 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 128 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WWUS83 KMPX 172002
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Mon Jun 17 2019

MNZ093-172030-
Freeborn-
302 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN COUNTY...

At 302 PM CDT, a strong thunderstorm was located near Alden, or near
Albert Lea, moving northeast at 15 mph.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Albert Lea, Clarks Grove, Alden, Geneva, Freeborn, Manchester and
Albert Lea Airport.

This includes the following highways...
 Interstate 35 between mile markers 12 and 25.
 Interstate 90 between mile markers 147 and 162.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4361 9358 4377 9359 4385 9328 4368 9321
TIME...MOT...LOC 2002Z 244DEG 13KT 4371 9348 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 17, 1:03 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 17, 1:03 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
103 PM CDT Mon Jun 17 2019

.UPDATE...
Issued at 1256 PM CDT Mon Jun 17 2019

Updated for the 18Z aviation discussion below.

UPDATE
&&

.SHORT TERM...(Today through Tuesday)
Issued at 417 AM CDT Mon Jun 17 2019

There are a couple mechanisms that will contribute to another day
with the potential for isolated to widely scattered showers and
thunderstorms. The first is a weak boundary stretching from southern
MN toward west central WI, and the other faint shortwave energy over
northern/central MN (in the base of the trough skirting the Canadian
border). The best chance for showers and thunderstorms associated
with these features will be during the afternoon and early evening
hours today, when instability (albeit modest) develops. We should
see periods of sunshine today, which combined with mixing to 800mb
should yield highs in the 75 to 80 degree range.

By Tuesday the boundary shifts south of the area and shortwave
energy doesn't appear to be a factor, so have trended toward a dry
forecast. Given cooler surface high pressure will be settling into
the area, temperatures will likely be a few degrees cooler than
Monday's highs.

.LONG TERM...(Tuesday night through Sunday)
Issued at 417 AM CDT Mon Jun 17 2019

Mid-week is trending drier with consensus among models in keeping
the area of low pressure on Tuesday/Wednesday well to our south
across Iowa and Missouri. Removed PoPs from the forecast with the
exception of the I-90 corridor which could see a glancing blow from
the northern end of the precipitation shield. A wetter and more
active pattern continues to look more likely towards the end of the
week into the weekend, as a deepening trough to our west and
building ridge to our east places the Upper Midwest under amplified
southwest flow aloft. Timing differences among the models along with
differences in intensity continue to paint an unclear picture
regarding when and where exactly we'll see the best chances for
precipitation, but a few periods stand out.

The first comes overnight Wednesday into Thursday as the entrances
region of the incoming Pacific jet noses into the region. Chances
look higher across the Dakotas where the main surface boundary and
instability axis will be located, but we could see some of that
activity spread into western Minnesota before likely decaying as it
heads east. The best shot for widespread showers and thunderstorms
is looking like Friday night into Saturday as our flow aloft becomes
more meridional and a deepening surface low over the northern plains
extends a front east into the area. Guidance is in pretty good
agreement with developing a few organized rounds of convection
along the front, but again differ in the details regarding track
and timing. Severe weather and a heavy rain threat look possible
with MUCAPE, bulk shear, and PW values all surging to impressive
values along and ahead of the front.

Temperatures will begin to feel more summer-like towards the
weekend, as southwesterly flow aloft brings more heat and humidity
into the region. Temperatures will start out seasonable
Wednesday/Thursday but more highs in the 80s will be expected by the
weekend, with that trend looking likely to continue into late
June.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1256 PM CDT Mon Jun 17 2019

MVFR ceilings across eastern MN have finally eroded, but are still
in place across western WI. The western edge continues to erode,
but Eau Claire looks to be stuck under MVFR cigs through the
afternoon. For the remainder of the area, broken mid clouds
continue to spread over the area, with quick moving light showers
spreading across the area. Nothing more than VCSH was worth
mentioning in any particular TAF site. Winds will eventually turn
westerly in WI, and already have across MN. Northwest winds will
become the norm by tonight, and more MVFR will be possible
tomorrow morning across the area.

KMSP...VFR should prevail, but a random brief shower will remain
possible for the next several hours.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind SE 5 kts.
Thu...VFR. Chc MVFR/-TSRA. Wind SE 5-10 kts.
Fri...MVFR or lower with -TSRA possible. Winds SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...SPD
SHORT TERM...LS
LONG TERM...ETA
AVIATION...SPD
Hazardous weather outlook, Jun 17, 12:55 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1255 PM CDT Mon Jun 17 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1255 PM CDT Mon Jun 17 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are periodic chances for thunderstorms throughout the
upcoming week. The threat for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 17, 2:17 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
217 PM CDT Mon Jun 17 2019

MNZ092-172000-
Faribault-
217 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FARIBAULT COUNTY...

At 216 PM CDT, a strong thunderstorm was located over Frost, or 25
miles east of Fairmont, moving northeast at 15 mph.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Wells, Bricelyn, Frost, Kiester, Brush Creek, Walters and Baroda.

This includes the following highways...
 Interstate 90 between mile markers 126 and 143.
 U.S. Highway 169 between mile markers 3 and 7.

LAT...LON 4359 9414 4380 9365 4376 9364 4351 9365
      4350 9406
TIME...MOT...LOC 1916Z 243DEG 15KT 4359 9397

BORGHOFF
Special weather statement, Jun 17, 2:37 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
237 PM CDT Mon Jun 17 2019

MNZ093-172000-
Freeborn-
237 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FREEBORN COUNTY...

At 237 PM CDT, a strong thunderstorm was located near Clarks Grove,
or near Albert Lea, moving east at 5 mph.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Albert Lea, Clarks Grove, Hollandale, Manchester and Albert Lea
Airport.

This includes the following highways...
 Interstate 35 between mile markers 8 and 21.
 Interstate 90 between mile markers 154 and 161.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4372 9350 4381 9342 4379 9318 4361 9334
TIME...MOT...LOC 1937Z 292DEG 5KT 4373 9341

BORGHOFF
Local storm report, Jun 17, 2:51 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
251 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FUNNEL CLOUD     FROST                   43.58N 93.92W
06/17/2019                   FARIBAULT          MN   PUBLIC

            PICTURE OF A FUNNEL CLOUD 3/4 WAY DOWN TO
            THE GROUND.

&&

BORGHOFF
Special weather statement, Jun 17, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Mon Jun 17 2019

MNZ093-172030-
Freeborn-
302 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN COUNTY...

At 302 PM CDT, a strong thunderstorm was located near Alden, or near
Albert Lea, moving northeast at 15 mph.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Albert Lea, Clarks Grove, Alden, Geneva, Freeborn, Manchester and
Albert Lea Airport.

This includes the following highways...
 Interstate 35 between mile markers 12 and 25.
 Interstate 90 between mile markers 147 and 162.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4361 9358 4377 9359 4385 9328 4368 9321
TIME...MOT...LOC 2002Z 244DEG 13KT 4371 9348

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:20 PM CDTSpecial Weather StatementMPXWright25 min
Jun 16, 7:36 PM CDTSpecial Weather StatementMPXMorrison39 min
Jun 16, 8:05 PM CDTSpecial Weather StatementMPXWright25 min
Jun 17, 2:17 PM CDTSpecial Weather StatementMPXFaribault43 min
Jun 17, 2:37 PM CDTSpecial Weather StatementMPXFreeborn23 min
Jun 17, 3:04 PM CDTSpecial Weather StatementMPXGoodhue26 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.